Banach Journal of Mathematical Analysis

An extension of a theorem of Schoenberg to products of spheres

J. C. Guella, V. A. Menegatto, and A. P. Peron

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

We present a characterization for the continuous, isotropic, and positive definite kernels on a product of spheres along the lines of a classical result of Schoenberg on positive definiteness on a single sphere. We also discuss a few issues regarding the characterization, including topics for future investigation.

Article information

Source
Banach J. Math. Anal., Volume 10, Number 4 (2016), 671-685.

Dates
Received: 1 July 2015
Accepted: 19 December 2015
First available in Project Euclid: 31 August 2016

Permanent link to this document
https://projecteuclid.org/euclid.bjma/1472657851

Digital Object Identifier
doi:10.1215/17358787-3649260

Mathematical Reviews number (MathSciNet)
MR3543906

Zentralblatt MATH identifier
1348.43008

Subjects
Primary: 43A35: Positive definite functions on groups, semigroups, etc.
Secondary: 33C50: Orthogonal polynomials and functions in several variables expressible in terms of special functions in one variable 33C55: Spherical harmonics 42A10: Trigonometric approximation 42A82: Positive definite functions

Keywords
positive definiteness spherical harmonics isotropy Gegenbauer polynomials addition formula

Citation

Guella, J. C.; Menegatto, V. A.; Peron, A. P. An extension of a theorem of Schoenberg to products of spheres. Banach J. Math. Anal. 10 (2016), no. 4, 671--685. doi:10.1215/17358787-3649260. https://projecteuclid.org/euclid.bjma/1472657851


Export citation

References

  • [1] R. Alexander and K. B. Stolarsky, Extremal problems of distance geometry related to energy integrals, Trans. Amer. Math. Soc. 193 (1974), 1–31.
  • [2] C. Bachoc, Semidefinite programming, harmonic analysis and coding theory, preprint, arXiv:0909.4767v2 [cs.IT].
  • [3] C. Bachoc, Y. Ben-Haim, and S. Litsyn, Bounds for codes in products of spaces, Grassmann, and Stiefel manifolds, IEEE Trans. Inform. Theory 54 (2008), no. 3, 1024–1035.
  • [4] C. Berg, J. P. R. Christensen, and P. Ressel, Harmonic Analysis on Semigroups: Theory of Positive Definite and Related Functions, Grad. Texts in Math. 100, Springer, New York, 1984.
  • [5] C. Berg and E. Porcu, From Schoenberg coefficients to Schoenberg functions, preprint, to appear in Constr. Approx., arXiv:1505.05682v2 [math.CA].
  • [6] S. Bochner, Harmonic Analysis and the Theory of Probability, Univ. of California Press, Berkeley and Los Angeles, 1955.
  • [7] D. Chen, V. A. Menegatto, and X. Sun, A necessary and sufficient condition for strictly positive definite functions on spheres, Proc. Amer. Math. Soc. 131 (2003), no. 9, 2733–2740.
  • [8] E. W. Cheney, “Approximation using positive definite functions” in Approximation Theory VIII, Vol. 1 (College Station, TX, 1995), Ser. Approx. Decompos. 6, World Sci. Publ., River Edge, NJ, 1995, 145–168.
  • [9] F. Dai and Y. Xu, Approximation Theory and Harmonic Analysis on Spheres and Balls, Springer Monogr. Math., Springer, New York, 2013.
  • [10] W. F. Donoghue, Jr., Monotone Matrix Functions and Analytic Continuation, Grundlehren Math. Wiss. 207, Springer, New York, 1974.
  • [11] S. R. Ghorpade and B. V. Limaye, A Course in Multivariable Calculus and Analysis, Undergrad. Texts Math., Springer, New York, 2010.
  • [12] T. Gneiting, Strictly and non-strictly positive definite functions on spheres, Bernoulli 19 (2013), no. 4, 1327–1349.
  • [13] R. A. Horn and C. R. Johnson, Matrix Analysis, 2nd ed., Cambridge Univ. Press, Cambridge, 2013.
  • [14] V. A. Menegatto, Strictly positive definite kernels on the Hilbert sphere, Appl. Anal. 55 (1994), no. 1–2, 91–101.
  • [15] V. A. Menegatto, Strict positive definiteness on spheres, Analysis (Munich) 19 (1999), no. 3, 217–233.
  • [16] V. A. Menegatto, C. P. Oliveira, and A. P. Peron, Strictly positive definite kernels on subsets of the complex plane, Comput. Math. Appl. 51 (2006), no. 8, 1233–1250.
  • [17] K. S. Miller and S. G. Samko, Completely monotonic functions, Integral Transforms Spec. Funct. 12 (2001), no. 4, 389–402.
  • [18] C. Müller, Analysis of Spherical Symmetries in Euclidean Spaces, Appl. Math. Sci. 129, Springer, New York, 1998.
  • [19] A. Ron and X. Sun, Strictly positive definite functions on spheres in Euclidean spaces, Math. Comp. 65 (1996), no. 216, 1513–1530.
  • [20] I. J. Schoenberg, Positive definite functions on spheres, Duke Math. J. 9 (1942), 96–108.
  • [21] G. Szegö, Orthogonal Polynomials, 4th ed., Amer. Math. Soc. Colloq. Publ. XXIII, Amer. Math. Soc., Providence, 1975.